'Fatal combination': Animal tranquilizer xylazine linked to 4 Sask. deaths

·1 min read
Drug overdoses are confirmed or suspected in 75 deaths so far this year, says the Saskatchewan Coroners Service. (B Calkins/Shutterstock - image credit)
Drug overdoses are confirmed or suspected in 75 deaths so far this year, says the Saskatchewan Coroners Service. (B Calkins/Shutterstock - image credit)

An animal tranquillizer called xylazine has been linked to several drug-related deaths in Saskatchewan over the past three weeks.

It's a new phenomenon in the province. The provincial coroners office says four deaths since Feb. 14 have seen high levels of xylazine in combination with other drugs such as fentanyl, acetyle fentanyl and methamphetamine.

"This is a fatal combination," chief coroner Clive Weighill said in a news release. "Anyone who uses street drugs like these is at a much higher risk of overdose, especially when they are combining drugs like these together."

Also concerning is that naloxone, a common emergency treatment for opioid overdoses, is not effective on xylazine, the release said. Naloxone may reverse the effects of opioids that are present along with xylazine, however.

Xylazine is typically used by veterinarians to sedate large animals. Its effects include central nervous system depression, blurred vision, disorientation, dizziness and drowsiness.

So far this year, there have been 10 confirmed and 65 suspected overdose deaths in Saskatchewan.